Liver Damage Linked to Parkinson’s Drug

Tasmar, a drug used for treating Parkinson’s disease, can cause potentially fatal liver injuries, according to the US Food and Drug Administration (FDA) and the drug’s manufacturer, Hoffmann La-Roche.

Three deaths from acute liver failure have occurred in patients taking the drug, prompting the FDA to recommend significant changes in how the drug is used and labeled.

“Because of these reports, Tasmar’s labeling now states that the drug should be reserved for use only in patients who do not have severe movement abnormalities and who don’t respond to or who are not appropriate candidates for other available treatments,” according to a statement issued by the FDA on Monday.

Physicians are advised to increase blood tests used to monitor liver function in patients treated with the drug to once every 2 weeks. Those patients who do not show benefit within 3 weeks of initiation of therapy should be withdrawn from the drug, FDA officials say.

The FDA also recommends that doctors advise patients “to self-monitor for classical signs of liver disease such as jaundice and nonspecific ones such as fatigue and loss of appetite.”

The federal agency also warns that patients taking Tasmar should not stop taking it without consulting their physician. “Abrupt withdrawal or reduction in dose can lead to a return of symptoms or to other more serious complications,” FDA experts write.

Roche is alerting physicians by letter of the labeling changes and risk of liver damage. According to the FDA, about 60,000 patients around the world have been given Tasmar, which indicates a rate of one reported death for every 20,000 patients.

FDA may take further action if new reports show that liver injury rate is greater than it currently appears. The federal agency requests that all cases of liver toxicity in Parkinson’s patients, related to Tasmar or any other drug.